Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Cardiology Symptoms
|Purses - Fri Dec 18, 2009 1:55 pm||
I am a healthy, slim, active, 31 year old female. History of atypical migraines, nonsmoker, no alcohol use and no history of drug use. BP consistenlty below 120/80 and heart rate on average of 78 BPM. Sometimes my BP machine shows the irregular heartbeat symbol. I also have occasional palitations and my heart rate goes from 85-103 BPM. Also, for the past two months I have had occasionaly sharp pains mostly on the left side of the chest but sometimes on the right. I also experience a dull ache all over the chest and what feels like a vibration just to the left of my breastbone. It also hurts to lie on my left side - I have sharp pain under my armpit area and around the heart area. When I reposition the pain goes away. There is no shortness of breath and no pain with exertion. I have had an ECG and chest x-ray and they were normal. My blood work (TSH, CBC, liver, kidney, C-reactive protein) was normal as well. My doctor thinks its stress or costochondritis but I am worried its my heart. Could it be that or should I ask to see a cardiologist? Thank you...
|John Kenyon, CNA - Wed Dec 23, 2009 12:04 am||
Hi there -- Occasional palpitations are completely normal in both the diseased and healthy population. We all get them. Sometimes they pass unnoticed for a long time only to suddenly become noticeable, but they are extremely common and in themselves neither diagnostic nor prognostic or anything.
Which brings us to the chest discomfort. The fact the pains are not central and visceral, the fact they are often sharp, and especially the fact they can be relieved by repositioning all argue against heart-related problems, palpitations completely aside. I think your doctor is correct about costochondritis and this will often respond nicey to over the counter non-steroidal anti-inflammatories (NSAIDs) such as Aleve or its generic naproxyn. This can be a chronic problem in some people, but the treatment is almost always the same: NSAIDs and repositioning.
In short no, I don't think anything you've described here fits any heart-related profile at all. Hope this is helpful. Please follow up with us here as needed. Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.